Alert archive / Tennessee / Tornado Warnings in 2019

Tornado Warning 28, NWS Memphis, TN

May 2, 2019Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this tornado warning at May 2, 2019, 7:43 PM CDT for Obion County, Weakley County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2019, 7:43 PM CDT (00:43 UTC)
Expired
May 2, 2019, 8:08 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 75 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:49 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

887 
WFUS54 KMEG 030043
TORMEG
TNC131-183-030130-
/O.NEW.KMEG.TO.W.0028.190503T0043Z-190503T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
743 PM CDT Thu May 2 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern Weakley County in western Tennessee...
  Northeastern Obion County in western Tennessee...

* Until 830 PM CDT.
    
* At 741 PM CDT, doppler radar indicated a severe thunderstorm 
  producing a tornado was located near Troy, or about 12 miles 
  southwest of Union City, moving northeast at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Union City, Fulton, South Fulton, Troy, Woodland Mills, Rives, Old
  Fremont, Gibbs, Ruthville, Shaffner, Terrell, McConnell, McCutchen
  Heights, Fremont and Crystal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3640 8877 3631 8918 3640 8926 3650 8913
      3650 8882
TIME...MOT...LOC 0041Z 245DEG 12KT 3637 8916 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

JOHNSON
2 follow-up statements
138 
WWUS54 KMEG 030053
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
753 PM CDT Thu May 2 2019

TNC131-183-030130-
/O.CON.KMEG.TO.W.0028.000000T0000Z-190503T0130Z/
Weakley TN-Obion TN-
753 PM CDT Thu May 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN WEAKLEY AND NORTHEASTERN OBION COUNTIES...
    
At 752 PM CDT, doppler radar indicated a severe thunderstorm 
producing a tornado was located 5 miles southwest of Union City, 
moving northeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation. At 652 PM CDT, trained spotters 
         reported a rotating wall cloud approximately 5 miles 
         southwest of Union City.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Union City, Fulton, South Fulton, Troy, Woodland Mills, Rives, Old
Fremont, Gibbs, Ruthville, Shaffner, Terrell, McConnell and McCutchen
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3640 8877 3634 8916 3642 8921 3650 8913
      3650 8882
TIME...MOT...LOC 0052Z 244DEG 12KT 3639 8911 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

JOHNSON
966 
WWUS54 KMEG 030108
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
808 PM CDT Thu May 2 2019

TNC131-183-030117-
/O.CAN.KMEG.TO.W.0028.000000T0000Z-190503T0130Z/
Weakley TN-Obion TN-
808 PM CDT Thu May 2 2019

...THE TORNADO WARNING FOR NORTHWESTERN WEAKLEY AND NORTHEASTERN
OBION COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for western
Tennessee.

LAT...LON 3640 8877 3634 8916 3642 8921 3650 8913
      3650 8882
TIME...MOT...LOC 0105Z 245DEG 12KT 3641 8905 

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 2, 6:35 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 2, 6:35 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 PM CDT Thu May 2 2019

.UPDATE...

Updated to include 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 352 PM CDT Thu May 2 2019/

DISCUSSION...

Currently...
A Meso Convective Vortex (MCV) is centered and spinning to the
northeast of Little Rock, Arkansas. Ahead of this feature, a
slightly unstable airmass exists across northeast Arkansas and the
Missouri Bootheel. The airmass is largely characterized by 1000
J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs
are sufficiently low around 700 meters and surface winds are
backed easterly. As a result, 0-1 km shear values are in excess of
1000 m2/s2. The combination of mentioned severe parameters
justifies a low end tornado risk. However, damaging winds still
look to be the dominant threat. A tornado watch is in effect for
northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV
is expected to lift northeast of the area around midnight. Thereafter,
a frontal boundary is expected to push south of the I-40
corridor through Friday morning.

Friday through the Weekend...
Friday now appears to be a mostly dry day as the front sags to our
south and upper level heights build behind the exiting shortwave
trough. This will result in mainly dry conditions through late
afternoon for much of the area. Decided to carry a slight chance
of showers and thunderstorms further south, where a few showers
and thunderstorms may form during peak heating. The better
organized showers and thunderstorms will arrive around sundown as
a surface low tracks directly over the Mid-South and the front
lifts back north as a warm front.

The low pressure system is expected to lift northeastward
throughout the day on Saturday. This will result in scattered to
widespread showers and thunderstorms for much of the day. QPF
values will range from a half inch to one inch with isolated
higher amounts. Due to the track of the low, severe weather is not
anticipated. Both main synoptic models are consistent with the
front exiting the area by early Sunday morning with high pressure
building in during the day. It should be a beautiful day with
plenty of sunshine, low humidity, and temperatures in the low to
mid 70s.

Next Week...
Monday will be another nice day with abundant sunshine with
slightly warmer temperatures in the upper 70s to lower 80s. The
weather pattern will become quite unsettled by Tuesday, as surface
high pressure shifts eastward and a large trough begins to dig
across the Desert Southwest. A number of shortwaves, embedded in
southwest flow aloft, will rotate through the area Tuesday night
through Friday. Expect showers and thunderstorms each day with
highs around 80 and lows in the upper 60s.

AC3

&&

.AVIATION...
00z TAF Cycle

MCV moving over the region bringing RA and TS primarily to MEM and
JBR at this time. Prevailing VFR conditions will continue over the
next few hours, with VCTS extending to MKL just after sunset.
CIGs should lower to MVFR and even IFR overnight with trough
moving over aloft. Low level moisture will also produce BR,
reducing VSBY. SW winds will become more NW overnight, before
becoming more westerly Friday late morning as CIGs improve to VFR.
More convection possible beginning late in period as another
shortwave approaches aloft.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:11 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu May 2 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 PM CDT Thu May 2 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms generally along
and north of I-40 this afternoon and tonight. A marginal risk for
severe thunderstorms exists across the remainder of the Mid South.
Damaging winds will be the primary threat for any thunderstorms
that reach severe limits, with a secondary threat of an isolated
tornado along and west of the Mississippi River. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible across the Mid-South for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

AC3
AC3

In the hours before

Local storm report, May 2, 6:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
652 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     SAMBURG                 36.38N  89.35W
05/02/2019                   OBION              TN   PUBLIC

            FUNNEL CLOUD SPOTTED NEAR SAMBURG.

&&

ZDM
Local storm report, May 2, 6:55 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
655 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 WSW SAMBURG           36.37N  89.39W
05/02/2019  E1.00 INCH       LAKE               TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED EAST OF TIPTONVILLE NEAR THE
            FRIERSON RD AND HWY 22 INTERSECTION.

&&

KRF
Local storm report, May 2, 6:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             RIDGELY                 36.26N  89.48W
05/02/2019  E1.75 INCH       LAKE               TN   SOCIAL MEDIA

            GOLF BALL SIZE HAIL REPORTED IN RIDGELY.

&&

KRF
Local storm report, May 2, 7:07 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
707 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     FLASH FLOOD      CALDWELL                35.08N  90.82W
05/02/2019                   ST. FRANCIS        AR   EMERGENCY MNGR

            SEVERAL STREETS UNDERWATER IN CALDWELL.

&&

KRF
Special weather statement, May 2, 7:19 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
719 PM CDT Thu May 2 2019

MOZ115-030045-
Pemiscot MO-
719 PM CDT Thu May 2 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Northern Pemiscot County in southeastern Missouri...

At 719 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Bolton, or near Hayti, moving northeast at 20 mph.

People in northern Pemiscot County should monitor this storm closely.

LAT...LON 3640 8967 3641 8962 3641 8960 3634 8955
      3634 8961 3633 8962 3631 8961 3628 8954
      3625 8963 3625 8970 3624 8971 3622 8969
      3618 8981 3627 8994 3639 8985 3639 8975
      3643 8973
TIME...MOT...LOC 0019Z 233DEG 17KT 3628 8978

JOHNSON
Local storm report, May 2, 7:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     RIDGELY                 36.26N  89.48W
05/02/2019                   LAKE               TN   BROADCAST MEDIA

            POSSIBLE TORNADO NEAR RIDGLEY.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:40 PM CDTAreal Flood AdvisoryMEGObion2 hr
May 2, 7:56 PM CDTSpecial Weather StatementMEGLake49 min
May 3, 12:50 PM CDTRiver Flood WarningMEGShelby16 days

Nearby

Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.